FUDiabetes

Anyone have high days that won't come down?

I have some days where I can’t seem to get my BG down, it hovers around 200. My normal insulin/carb ratios don’t work. Anyone else? How do you deal?

4 Likes

Certainly, these days happen sometimes and I can’t tell why. Nothing works, even aggressive bolusing with high doses fail to have any effect, or if they do, make my BG crash into a hypo. There seems to be no solution. Just hope tomorrow will be better.

2 Likes

Thanks for replying. It helps to know others have the same issues. As for those days, just “watch and wait” I guess. I can understand when I make an error with dosing insulin (not enough, or underestimated carbs), but when it “just happens” I get frustrated.

1 Like

Just wait. In the not too distant future I predict that you’ll be asking about lows that just won’t come up.

I’ve had them both. It’s called “diabetes”.

1 Like

Yes, I have those days too! And they can be scary. I guess I’m asking about highs because I’m in the middle of one today.

2 Likes

Are you using a pump or injections?

For pump users I say, “When in doubt, swap it out.” Sometimes infusion sites go bad. Particularly if it has been a few days since the site was started.

If you are using injections, there is probably something else at play.

1 Like

Injections, I have a Dexcom CGM but not a pump. Even with injections I know the site can matter.

1 Like

For some women, monthly cycles can contribute to this. Have you tried keeping notes on when this occurs.?

1 Like

Haha! Sorry, but I’m of an age where that’s not an issue! I’ve had T1 for 40 years, diagnosed at 22 years old.

1 Like

Hi @Jan

my daughter is 3yo with omnipod/G6.

if she gets to 240 we give 0.5u humalog (~80CGM points) to the belly with humapen. It always seems to work.

I suppose you could be a bit more aggressive . In the case of the pump kinda working or not working its necessary to be a little conservative.

Ed

I’ve used bolus corrections (i.e. not at meals) and sometimes they don’t seem to work, or at least I seem more resistant to the normal amount of insulin.

That’s actually something I have very little experience with. Lows usually come up quite easily. Are these stubborn lows correlated to how low your BG is or can they be stubborn no matter how little below normal BG levels?

I can have lows that I feel like I’m chasing all day. Usually they occur when I’m low overnight or low in the morning. I get visual symptoms (black spots, can’t see well) and I try to correct with as little dextrose as possible (Smarties) or I risk rebounding really high. My BG will come up but then it will continue to drift down again. So I correct again and etc. I know I need to eat a mixed nutrient snack, but I hate to bolus for it when low (continuing lows) or if I don’t bolus then I can get a rebound high. I never used to have to fight these lows until I got a CGM and am trying for tighter control. They leave me feeling like a wrung out wet wash cloth.

1 Like

Actually, I had a short time when my blood sugar was constantly low due to MDI basal being too high. I would eat and It would come up momentarily, then crash back down, despite not taking a bolus.

I thought I had been cured :joy:

2 Likes

A 10-20 minute walk (with some quick carbs handy) often helps my blood sugar correct. When I have little or no meal-time insulin on board, I will correct with a 4-unit Afrezza.

2 Likes

Thanks, my CDE said that if I have insulin on board and want to avoid stacking insulin, some light physical activity (your 10-20 min walk) and/or “copious” (her word) amounts of water will help bring BG down. Seems too simple to be true :wink: !

2 Likes

of course, everyone is different. But I also would recommend exercise as a way of reducing persistent high blood sugar. Also for me those persistent highs come as a result of specific foods (often high fat foods with relatively low glycemic index - so the high glucose persists for a while as you digest (think of nut butter, for example).

As to exercise, just yesterday I was running high (around 200 - had pizza for lunch!). i did a 30 minute bike ride and blood sugar went down to 120. No additional insulin aside from the bolus for lunch.

1 Like

Thank you. I’m just now learning the effects of high fat meals, I knew the effects of GI of foods, but not fat. Thanks for that info, I’ll have to go back and look at my log book, but I did have a piece of very cheesy pizza. That may be the culprit!

I’m ashamed to admit that despite having T1 for 40 years, I had never worked with a CDE/RN until recently. My arrogance said “I’ve dealt with diabetes for 40 years, what could they teach me?” Turns out, a lot! Best thing I ever did, wish I had done it sooner. Still learning!

1 Like

A pump makes it easier to deal with days where you are stuck high or stuck low. To deal with it, you set a temp basal that is either higher or lower than your standard rate, and adjust that until it is enough insulin to keep you steady in range. On MDI, depending on what kind of long-acting insulin you use, you can only effectively change your basal dose once per day (Lantus) or twice per day (Levemir). So in the meantime, you just have to keep injecting insulin every couple hours, or taking carbs every couple hours to stay in range.

When my BG just won’t cooperate, I go back to basics: “If my BG is too high, I need more insulin.” It’s really as simple (and frustrating) as that, when you get right down to it.

3 Likes

Welcome Jan!

Sometimes these high days are related to impending illness. Or a canker sore. Some other immune response can cause it here at our house.

We’ve noticed with my partner’s BG that when it gets above a certain point it’s really “sticky” and doesn’t want to come down with a normal dosage. So, if he would normally use a one unit correction to reduce BG by, say, 30 points, when it’s above 200 he needs more than that. Above 300, much more.

Occasionally exercise or body movement will help lower it. Walking the dog briskly. Vacuuming and sweeping seem to trigger lows, so maybe try that.

But yes, you’re not alone. Some days are stuck at 200+ for hours and they just suck. He naps. Because he’s feeling like crap.

And insulin stacking happens. Its not always the end of the world. It’s harder, to me, on MDI because there’s no suspend feature for basal insulin - but there are always more sips of juice I suppose. :slight_smile:

1 Like